A Swell(ing) Journey: Part VII

14 04 2008

Update: WC is a pharmacist who left a comment today on part 1 and ironically beat me to the punch before I could get an update on here! Hopefully you hit the nail on the head as to the possible cause of my swelling. After seeing several nephrologists, it was my internal medicine doctor who (over the weekend) decided that it’s “probably” a reaction to one of the anti-rejection meds I am taking. This came after many, many other things had been ruled out. I told my nephrology office what he thought, and they agreed to take me off Rapamune and put me on something else. (They’ve been in frequent contact with me and have been willing to try things.) So, I hope this is it! I should know in about 10 days or so if it’s working, they said. The medicine switch just happened today. I want to be clear that I’m not trying to scare anyone on that drug. My nephrologist says it’s working well for many patients, and it was great for me for about 4 years. There are some very good reasons to be on that if you’ve had a transplant, as opposed to being on some of the other drugs. Plus, I don’t KNOW yet if that’s the problem. Even if it is, everyone is different, and for some reason, I developed a reaction to it.
I’m very, very, very hopeful that this has finally been figured out. It actually seems possible this time that I may be able to post a final “resolution” blog about this in a week or two.

Advertisements

Actions

Information

17 responses

15 04 2008
Catie

Finally a break-through! That’s wonderful. I hope this is the source of the problem and that you see quick improvement.

15 04 2008
Sherri Cornelius

Oh gosh, I hope so! It’s too bad they didn’t try changing the medication while testing you for all the other more serious things.

Keeping my fingers crossed!

15 04 2008
Paperspoons

Yay! I hope this is it! 🙂

15 04 2008
romi41

This is so very exciting!!! I look forward to your resolution-post in about 10 days!!!

🙂

16 04 2008
curlywurlygurly

i’m still laughing about your proposed line of clothing…hope you make a speedy recovery!

16 04 2008
Adam

This is very exciting news. I really hope this proves to be the cause.

17 04 2008
Brianmpei

I’ll be praying this ends your swelling journey as well.

19 04 2008
pamajama

And this is why pharmacists make the big bucks, when it looks like they’re just playing back there behind the counter.

21 04 2008
Jenny

I know someone who had a kidney transplant from that lasted over 15 years (from an unrelated donor) and when it began to fail, her younger brother donated his kidney to her. Since they were such a close match, the doctor thinks this kidney will last her the rest of her life. She’s an example of how meds work! I hope you find the right meds!

22 04 2008
Matt

As of Tuesday, nothing new to report, unfortunately, except that getting off the Rapamune has not seemed to help. Next step is getting off of one of the other ones, starting today.

10 05 2008
Mac

Matt– We have a family donor/recipient combination too and the recipient has been on rapa for 11 years. Came across your blog while looking more closely at adverse reactions associated with it. The recipient experienced your situation so badly he was hospitalized for three days with IV diuretics a couple of years ago. It has not recurred. I came across your blog looking for other rapa patient’s reactions because of concern about heart and kidney function declines (CHF, atrial fib, creatinine and BUN increases) , insomnia and other adverse reaction cautions. If your internist and nephrologists feel there are better alternatives, there are good reasons to look them over. Be nimble. God bless. Keep us posted.

10 05 2008
Matt

Mac, thanks for the info. As of now, I’ve been switched off Rapa for about 30 days. No improvement yet. Any idea how long the stuff can be in your system? My doctors didn’t seem sure. Thanks.

10 05 2008
Mac

Don’t know that one. Haven’t met anyone else on this regimen. It can interfer with lymph system function, the testes, and cause even skin to heal differently after it ulcerates it, I think because it slows the matrix skin lays down as it mends.It’s so new there isn’t a lot of data out or knowledge of the “mechanisms of action” for the various side effects/adverse reactions.
Some say it could be dose related.

Our recipient needed bed rest to elevate the affected parts, the strongest diuretics out there, and radical fluid and salt restriction.Because of other pre-existing conditions, no one pinpointed the role of rapa but it makes sense. Like you, obvious problems presented about his fourth year on it. That’s a striking parallel.

This is my unprofessional take: your sirolimus troughs will probably show it’s out of your system by now. You’re on the mend, that’s the important thing. Be patient with your body. It has suffered some insult. It can be very resilient. Some things just takes time.

10 05 2008
Matt

Thanks for the input!

11 05 2008
Mac

Matt– Came across some abstracts that might help answer you and your doctors’ questions at the following link: http://www.lymphedemapeople.com/wiki/doku.php?id=lymphedema_from_sirolimus_treatment
by Cleveland Clinic Dept of Dermatology James Libecco MD libeccj@ccf.org.
Short answer: Symptoms (redness, swelling) could clear up within 3 months (one is better, I know) of discontinuation of sirolimus.

11 05 2008
11 05 2008
Matt

Excellent, thank you. I’ve forwarded on that info to my doc and expressed my willingness to try something more than just lasix. I also expect to hear from Vanderbilt tomorrow about an appointment there.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




%d bloggers like this: